Kansas, 2011

Damaging Winds in Kansas, July 31, 2011

July 31, 2011 · NWS ICT · 4 events in 4 counties and zones

Scattered pulse-type thunderstorms developed during the afternoon and early evening on the 31st across portions of central, south-central and southeast Kansas, in response to a weak frontal boundary interacting with strong daytime heating. Due to hot and dry sub-cloud conditions, isolated damaging winds was the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered pulse-type thunderstorms developed during the afternoon and early evening on the 31st across portions of central, south-central and southeast Kansas, in response to a weak frontal boundary interacting with strong daytime heating. Due to hot and dry sub-cloud conditions, isolated damaging winds was the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 11:34 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 31, 11:34 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CDT SUN JUL 31 2011

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS
DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD
OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND
PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH
ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME.
BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM
CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY
MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS
AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO
10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD.

VP

&&

.PREV DISCUSSION... /ISSUED 553 AM CDT SUN JUL 31 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK FRONT TO REMAIN NEARLY STATIONARY FROM CENTRAL KS TO SOUTHERN
MISSOURI OVER THE NEXT 24 HOURS. ISOLATED PM/EARLY EVE
THUNDERSTORMS COULD DEVELOP NEAR THIS FRONT...HOWEVER CHANCES
APPEAR TOO LOW TO MENTION THUNDER IN TAFS. OTHERWISE...VFR WEATHER
EXPECTED WITH RELATIVELY LIGHT SOUTH-SOUTHEASTERLY WINDS.

JMC

PREV DISCUSSION... /ISSUED 239 AM CDT SUN JUL 31 2011/

DISCUSSION...
MAIN FORECAST CONCERNS WILL FOCUS ON THE RELENTLESS HEAT WAVE FOR
THE NEXT SEVERAL DAYS...FOLLOWED BY A FRONTAL BOUNDARY SINKING
SOUTHWARD INTO THE AREA BY MID-WEEK AND ITS PROGRESSION
THEREAFTER.

TDY-TONIGHT
EXPECTING THE HEAT TO BE HIGHER TODAY COMPARED TO SATURDAY. CHANCES
OF THUNDERSTORMS ARE NOT LOOKING AS GOOD WITH SURFACE BOUNDARY
PUSHING NORTHWARD. IF THE BOUNDARY CAN MAINTAIN THEN ISOLATED STORMS
WOULD BE POSSIBLE OVER CENTRAL KANSAS LATER THIS AFTERNOON.

MON-TUE
THE HEAT WILL REALLY BUILD THIS PERIOD ACROSS THE REGION AND TUESDAY
IS STILL SHOWING SIGNS OF BECOMING A TRUE SIZZLER WITH DAYTIME HIGHS
POSSIBLY TOPPING 110 DEGREES FOR SOME LOCATIONS.

EXTENDED: WED-SAT
MODELS CONTINUE TO SUGGEST THAT A FRONTAL BOUNDARY WILL SLIDE SLOWLY
SOUTHWARD INTO CENTRAL KANSAS FOR THE WEDNESDAY/THURSDAY PERIOD WITH
COOLER TEMPERATURES AND CHANCES OF THUNDERSTORMS...HOWEVER HOT
TEMPERATURES WILL CONTINUE TO AFFECT SOUTHERN KANSAS. HOW FAR SOUTH
WILL THIS FRONT MAKE IT WILL BE THE MAIN CHALLENGE...AS A STRONGER
SOUTHWARD PUSH ON THE FRONT COULD PROVIDE SOME RELIEF FROM THE
HEAT ON FRIDAY AND SATURDAY FOR ALL AREAS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   105  78 107  80 /  20  20  10   0
HUTCHINSON     105  78 107  80 /  20  20  10   0
NEWTON         104  78 106  80 /  20  20  10   0
ELDORADO       103  78 105  80 /  20  20  10  10
WINFIELD-KWLD  104  78 106  80 /  20  20  10   0
RUSSELL        103  76 107  76 /  20  20   0  10
GREAT BEND     104  77 108  77 /  20  20   0   0
SALINA         103  79 105  79 /  20  20  10  10
MCPHERSON      104  78 106  80 /  20  20  10   0
COFFEYVILLE    104  78 104  80 /  20  20  10  10
CHANUTE        102  77 102  79 /  20  20  10  10
IOLA           102  77 102  79 /  20  20  10  10
PARSONS-KPPF   103  77 103  79 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 31, 6:06 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
706 AM CDT SUN JUL 31 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
706 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE AREA FOR THIS
AFTERNOON AND EARLY EVENING...PLEASE REFER TO LATEST HEAT WARNING
FOR MORE DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MAINLY THIS
AFTERNOON AND EARLY EVENING. A STRONG STORM OR TWO IS POSSIBLE
WITH THE MAIN THREAT OF WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON
AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING FOR DETAILS.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL
KANSAS WEDNESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTH OVER ALL
AREAS BY THURSDAY NIGHT. CONTINUING THROUGH SATURDAY...THIS
ACTIVITY MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jul 31, 1:09 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT SUN JUL 31 2011

KSZ032-047-311945-
BARTON-RUSSELL-
209 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES...

AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SUSANK...OR 17 MILES NORTH OF GREAT
BEND...AND MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS NEAR
MILBERGER.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 31, 1:17 PM CST
Where
Russell County, 0.88 mi SSE of Milberger
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.709, -98.912

Thunderstorm Wind, Sedgwick

When
July 31, 2:20 PM CST
Where
Sedgwick County, 3.02 mi NE of Viola
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.510, -97.610

A 100-gallon horse tank three-quarters full was blown into shed doors, causing them to cave in. Additionally, a 20 by 30-foot shed was destroyed. This report was relayed by KSNW.

Thunderstorm Wind, Allen

When
July 31, 4:01 PM CST
Where
Allen County, 0.55 mi E of Humboldt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.820, -95.420

Several large trees were downed, along with some power lines.

Thunderstorm Wind, Ellsworth

When
July 31, 4:42 PM CST to 5:00 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.590, -98.410

Numerous trees and some power lines were downed in Holyrood. Additionally, A semi-trailer was blown off highway 156 just southwest of Holyrood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336405, 336402, 336403, 336404.